Texas, 2015

High Wind in Texas, March 25 to 26, 2015

March 25 to 26, 2015 · NWS MAF · 3 events in 3 counties and zones

Northeast gap winds rose to 40 mph sustained for several hours through Guadalupe Pass behind a strong cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Northeast gap winds rose to 40 mph sustained for several hours through Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 25, 10:35 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 25, 10:35 AM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 PM CDT Wed Mar 25 2015

.DISCUSSION...

&&

.AVIATION...
West wind has begun to pick up as the wind aloft mixes down. CNM
has highest wind so far but this should spread east to other TAF
sites. Wind should decrease late afternoon/early evening before a
strong cold front blows into the area tonight with a very gusty
north wind... gusts to 30kts or more possible as is blowing dust.

&&

PREV DISCUSSION... /ISSUED 422 AM CDT Wed Mar 25 2015/

DISCUSSION...
Current satellite shows an upper level trough over northern
Wyoming. This trough will move into the Central Plains today
increasing westerly winds and pushing drier air across most of the
area. This dry air and clear skies will send highs today well
above normal reaching the mid 80s for many locations.

The upper trough will move east tonight sending a cold front south
arriving in the Permian Basin around sunset. Winds behind the
front will shift from the northeast and become very windy for a
short period before quickly diminishing early Thursday morning.
Sustained wind speeds may exceed 30 mph briefly tonight but the
duration is not expected to be long enough to warrant the issuance
of an advisory at this time. Winds at Guadalupe Pass will become
strong and the High Wind Watch has been upgraded to a warning.

Thursday will be around 20 degrees cooler and a very pleasant day
as winds continue to diminish. An upper level ridge over the
western U.S. will move east over the weekend and dampen, bringing
a return of westerly mid and upper level flow. This will cause
temperatures to warm back up above normal with Saturday and Sunday
providing good BBQ weather.

Models continue to show an upper level low approaching Texas and
New Mexico early next week. The GFS and ECMWF continue to handle
the location of this feature differently though the ECMWF seems to
be trending more towards the GFS solution of a southerly track
across southern California and along the U.S./Mexico border. The
Canadian GEM also agrees with this southerly track. The main
difference between these models is the strength of the low. The
GFS is strongest and thus shows better rain chances than the other
models. Will continue the slight chance PoPs during this time
period and will wait for better agreement before making any
significant PoP changes.

Hennig

FIRE WEATHER...
Winds will increase from the west today as a surface low deepens
just NE of the CWA. In addition, above normal temps and very dry
conditions will result in afternoon minimum relative humidities
near 10-15 percent most areas. With 20 foot winds approaching or
exceeding critical thresholds across most locations, elevated to
near critical fire weather concerns can be expected. Greatest
concern will be across the Guadalupe Mountains, where low end Red
Flag conditions will be possible for 3-4 hours at the most.
Confidence is not high enough to go with a Red Flag Warning so
will handle the Guadalupes as well as southeast NM and much of
west TX with a Fire Danger Statement. Fire weather concerns will
diminish this evening as relative humidities increase above
critical values.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING from 10 PM this evening to 9 AM MDT Thursday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Mar 25, 2:08 AM MST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CDT WED MAR 25 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
408 AM CDT WED MAR 25 2015 /308 AM MDT WED MAR 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

INCREASED WINDS AND LOW HUMIDITIES TODAY WILL CREATE ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE REGION
THIS AFTERNOON...PARTICULARLY ACROSS THE GUADALUPE MOUNTAINS.

HIGH WINDS ARE EXPECTED THROUGH THE GUADALUPE PASS LATE TONIGHT
WITH SUSTAINED SPEEDS 40-50 MPH AND GUSTS NEAR 60 MPH. A HIGH WIND
WARNING IS IN EFFECT.

BRIEF ADVISORY CRITERIA WINDS WILL BE POSSIBLE LATE TONIGHT BEHIND
A STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 25, 12:51 PM MST to March 26, 12:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

Sustained northeast winds of 40 mph and greater affected Guadalupe Pass periodically behind a strong cold front.

High Wind, Martin

When
March 25, 9:22 PM CST to March 26, 12:53 AM CST
Where
Martin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

An isolated high wind gust from the north occurred at the Tarzan Mesonet site behind a strong cold front.

High Wind, Davis / Apache Mountains Area

When
March 26, 12:50 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official

A 58 mph gust was recorded at McDonald Observatory behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558296, 558301, 558298.